Michigan, 2004

Hail in Michigan, April 20 to 21, 2004

April 20 to 21, 2004 · NWS DTX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 20, 9:49 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 20, 9:49 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1049 PM EDT TUE APR 20 2004

.UPDATE...

ACTIVE NIGHT OF TORNADOES WINDING DOWN ACROSS NORTHERN IN/IL NOW.
CELL JUST NORTH OF DFI SHOWING NO SIGNS OF SEVERE ACTIVITY. THIS
CELL IS REMOVED FROM THE WARM FRONT WHICH IS NOW LOCATED ON
FWA...VPZ...ORD...RFD LINE. AS THE FRONT LIFTS NORTH
TONIGHT...EXPECT EASTERLY FLOW OFF THE NEARBY LAKES TO MAINTAIN A
FAIRLY STABLE SURFACE LAYER. ELEVATED INSTABILITY ON MODEL SOUNDINGS
AND MODIFIED ILX SOUNDING NOT PARTICULARLY IMPRESSIVE OVERNIGHT IN
SUPPORT OF SEVERE WEATHER. HOWEVER...AS 850MB JET STRENGHTENS TO
50-55 KNOTS DURING THE OVERNIGHT HOURS COULD SUPPORT SOME MARGINAL
SEVERE HAIL. WITH CONVECTION LIKELY TO BE ELEVATED FEEL THAT TORNADO
THREAT IS NEAR ZERO. WILL HOLD CLOSE TO SPC DAY 1 OUTLOOK AND CARRY
SLIGHT RISK FOR SOUTH HALF OF THE CWA OVERNIGHT. HERE THREAT...SUCH
AS IT IS WOULD BE HAIL TO ONE INCH IN DIAMETER.

WILL CONTINUE WITH OCNL SHRA/CHANCE TSRA FOR NORTHEAST HALF OF CWA.
OVER WESTERN HALF OF CWA WILL CALL IT OCNL SHRA/ISOLD TSRA GIVEN
BETTER LOW LEVEL JET FORCING THERE. FINALLY FOR SOUTH HALF OF
CWA...WILL CALL IT SCT SHRA/SCT TSRA WITH TSRA ACTIVITY SLIDING IN
FROM OH.

TEMPERATURES NEAR LOWS FOR THE NIGHT AND WILL RISE OVERNIGHT. THIS
WILL BE REFLECTED IN ZONES.

OKEEFE

&&

.PREV DISCUSSION...

ISSUED 240 PM...AREA OF WAA PRECIP ASSOCIATED WITH APPROACHING WARM
FRONT WILL TIME INTO THE CWA EARLY/MID THIS EVENING. PER REGIONAL
88D COMPOSITE...LOOKS LIKE THE AREA IS HOLDING TOGETHER ENUF TO WORD
PRECIP AS OCNL SHRAS. LIGHTNING STRIKES HAVE DIMINISHED QUITE A BIT
SINCE MORNING. HOWEVER...SOME DO REMAIN...AND ADDITIONAL EMBEDDED
CONVECTIVE CELLS ARE FILLING INTO IL IN BEHIND LEAD PRECIP SHIELD.
WILL WORD THE FCST AS OCCASIONAL SHOWERS WITH A CHC OF THUNDER. WILL
BREAK OUT ABOUT 3 BLOCKS IN FIRST PERIOD TO TIME THIS PRECIP SOUTH
TO NORTH THROUGH THE CWA. AFTER MIDNIGHT...STILL EXPECT THE
WIDESPREAD PRECIP TO LIFT OUT OF THE SOUTHERN CWA AS WARM FRONT
PROGRESSES INTO SAGINAW VALLEY AND THUMB. WILL TAPER SOUTHERN AREAS
TO SCT SHRAS/TSRAS OVERNIGHT.

DIFFICULT TO TELL EXACTLY HOW WEDNESDAY WILL PLAY OUT...OTHER THAN
SEEING A GOOD DEAL OF SHRA/TSRA ACTIVITY. LOOKING AT VARIOUS MODEL
SOLUTIONS...AND THE EVOLUTION OF CONVECTIVE INITIATION ON SATELLITE
THIS AFTN...KIND OF PICTURE SEVERAL CLUSTERS OF STORMS FORMING IN
THE VICINITY OF MO LATE AFTN/EARLY EVENING. TWO SIGNIFCANT OUTFLOW
BOUNDARIES FROM OVERNIGHT/MORNING CONVECTION WILL HELP TO FOCUS THIS
ACTIVITY. ONE OF STRETCHES FROM NORTH OF KC...BACK WEST INTO CENTRAL
KANSAS...AND ANOTHER FROM THE OZARKS SSW INTO NORTHEAST TEXAS. BOTH
SHOULD FIRE CONVECTION...WITH THE  SOUTHERN ONE TAPPING A MORE
UNSTABLE ATMOSPHERE. WOULD EXPECT A LINE OF CONVECTION TO EVOLVE
DURING THE EVENING...AND PROGRESS INTO LOWER MICHIGAN DURING THE
MORNING/EARLY AFTN ON WED...WELL BEFORE COLD FROPA. THIS TIMING
WOULD LIMIT SEVERE POTENTIAL...BUT NOT SQUELCH IT ALL TOGETHER.

FEEL NUMEROUS SHRA/TSRA WORDING THROUGHOUT THE DAY IS THE BEST WAY
TO GO. WOULD ALSO EXPECT AT LEAST SOME CONVECTION TO FIRE ON COLD
FRONT DROPPING SOUTHEAST INTO CWA BY 00Z...SO WILL CONTINUE A SCT
MENTION INTO THE EVENING HOURS. WIND FIELDS WILL BE CONDUCIVE TO
SVR THREAT THROUGHOUT THE DAY...AND ESP BY AFTN. MAIN QUESTION OF
HOW WIDESPREAD SVR WX WILL BE DEPENDS ON AMOUNT OF SUNSHINE AND
DESTABILIZATION. FEEL THIS WILL BE SOMEWHAT LIMITED...WITH THE SVR
STORMS ENDING UP MORE OF THE SCATTERED VARIETY WITHIN AN OVERALL
AREA OF SHOWERS AND THUNDERSTORMS. THIS WILL HINGE A GREAT DEAL ON
HOW THAT INITIAL AREA OF PRECIP PROGRESSES (BOTH TIMEWISE...AND
EXTENT-WISE. AGAIN...AM LEANING TOWARD A SOMEWHAT SUBDUED EVENT...
AS OPPOSED TO ALL OUT OUTBREAK DUE TO ONLY MODEST SUNSHINE AND
INSTABILITY. WILL HAVE A MUCH BETTER FEEL BY MORNING THOUGH.

ALL THIS MESS TO CLEAR THE AREA DURING THE EVENING...WITH COOL AND
QUIET WX SETTING UP THEREAFTER...AT LEAST INTO THURSDAY. GFS HAS
A BIG WAVE ROLLING INTO AREA ON THU...BUT THIS SCENARIO APPEARS TO
BE INDUCED BY CONVECTION IN CENTRAL PLAINS THAT CREATES SYNPOTIC
LOOKING WAVE ALL BY ITSELF. WILL IGNORE THIS...THINKING ANY WAVE
THAT COMES OUT WILL BE MUCH WEAKER...AND UNABLE TO LIFT FRONT FAR
ENUF NORTH INTO GREAT LAKES HIGH PRESSURE TO PRODUCE RAIN.

THIS IS NOT THE CASE FRIDAY...AND ESP NOT SATURDAY AS VIGOROUS
UPPER STORM NOW OFF THE PACIFIC NORTHWEST COAST...DROP INTO THE
PLAINS...AND LIFTS INTO THE WESTERN/CENTRAL LAKES. CONVECTIVE
FEEDBACK IS STILL AN ISSUE IN GFS SOLUTION ON FRIDAY...BUT AT
LEAST THERE SEEMS TO BE A SYNOPTIC WAVE LIFTING ALONG FRONT IN
ADVANCE OF DIGGING PLAINS STORM. WILL LEAVE MENTION OF SHOWERS
AND SOME THUNDER SOUTHERN CWA FOR THIS REASON. WILL FOCUS...
HOWEVER...ON SATURDAY...AS MAIN SYSTEM LIFTS INTO AREA. WILL
BRING INITIAL PRECIP IN BY SATURDAY AFTERNOON...AND KEEP IT THRU
THE NIGHT AS THERE HAS BEEN AT LEAST A VAGUE HINT OF CONSISTENCY
IN THIS SYSTEM NOW...AS LONG AS ONE IGNORES UKMET/ECWMF.

BASICALLY DRY/COOL FROM SUNDAY ON...ALTHOUGH INSTABILITY SHOWERS
NOT OUT OF QUESTION IN GENERAL TROFFINESS REMAINS IN PLACE AS
ADDITION ENERGY DRIVES SOUTHEAST IN BEHIND SYSTEM ON SATURDAY.
WILL GO WITH MICHIGAN NEIGHBORS ON THIS LIGHT SHOWER IDEA ON
SUNDAY...BUT KEEP REST OF EXTENDED DRY. RATHER COOL WEATHER TO
LINGER MUCH OF THIS PERIOD...WITH ENHANCED COOL WX IN VICINITY
OF COLD LAKE WATERS WITH SEVERAL DAYS SPORTING EASTERLY WINDS...
AT LEAST AT TIMES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GURNEY

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Apr 20, 10:09 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1109 PM EDT TUE APR 20 2004

MIZ047>049-053>055-060>063-211000-
BAY-GENESEE-HURON-LAPEER-MIDLAND-SAGINAW-SANILAC-SHIAWASSEE-
ST. CLAIR-TUSCOLA-
1109 PM EDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MID MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. THE STRONGEST STORMS WILL HOWEVER BE CAPABLE
OF PRODUCING PEA SIZED HAIL AND WIND GUSTS TO 30 MPH. THE CHANCE OF
THUNDERSTORMS WILL OCCUR THROUGHOUT THE NIGHT. THUNDERSTORMS WILL
MOVE NORTHEAST AT 35 MPH. A WARM FRONT SLOWLY LIFTING NORTH INTO THE
SOUTHERN PORTIONS OF THE STATE WILL PROVIDE THE CHANCE FOR
THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. SOME OF THESE STORMS MAY BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS. THESE
STORMS WILL DEVELOP ALONG AND AHEAD OF A STRONG COLD FRONT THAT WILL
MOVE THROUGH THE AREA LATE IN THE DAY.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON
THROUGH SATURDAY NIGHT AS A VIGOROUS UPPER LEVEL DISTURBANCE LIFTS
NORTHEAST INTO THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MIZ068>070-075-076-082-083-211000-
LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-WASHTENAW-WAYNE-
1109 PM EDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A SLIGHT
CHANCE THAT SOME OF THESE STORMS WILL BE SEVERE. THE MAIN SEVERE
WEATHER THREAT WILL BE HAIL TO 1 INCH IN DIAMETER...ALTHOUGH A WIND
GUST TO 60 MPH IS ALSO POSSIBLE. SCATTERED THUNDERSTORMS WILL REMAIN
OVER THE REGION THROUGH THE REST OF THE NIGHT. THUNDERSTORMS WILL
MOVE NORTHEAST AT 35 MPH. A WARM FRONT SLOWLY MOVING NORTH ACROSS
THE REGION IS TRIGGERING THE THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. SOME OF THESE STORMS MAY BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS. THESE
STORMS WILL DEVELOP ALONG AND AHEAD OF A STRONG COLD FRONT THAT WILL
MOVE THROUGH THE AREA LATE IN THE DAY.

THERE WILL ALSO BE CHANCE OF THUNDERSTORMS ON FRIDAY...AS A WEAK
DISTURBANCE RACES THROUGH THE SOUTHERN GREAT LAKES REGION.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON
THROUGH SATURDAY NIGHT AS A VIGOROUS UPPER LEVEL DISTURBANCE LIFTS
NORTHEAST INTO THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

CONSIDINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wayne

When
April 20, 11:48 PM EST
Where
Wayne County, 5 mi NW of Detroit
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.383, -83.133

Hail, Macomb

When
April 21, 12:05 AM EST
Where
Macomb County, 1 mi W of Warren
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.517, -83.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391190, 5391191.